You will be hearing a lot about drug-food interactions involving grapefruit because of a recently-released Canadian study.  Take this seriously because even a small amount of grapefruit or grapefruit juice has the potential of causing sudden death, acute kidney failure, respiratory failure, gastrointestinal bleeding and other serious side effects when paired with certain medications.  Included are certain cholesterol-lowering medications, blood pressure drugs, cancer treatments, and antibiotics such as erythromycin.  According to the study more than 85 drugs may interact with grapefruit, 43 of these can have serious side effects.

What can you do?  The most obvious of course is to not consume grapefruit products.  Probably not a bad idea.  But if you feel you just can’t make it in life without your morning grapefruit, contact your pharmacist or healthcare provider for information about the drugs you are taking and possible interactions with grapefruit.  This is especially true if you are over 45 years old.  Persons over 45 are the major buyers of grapefruit, are usually on more medication than younger folks, and are more vulnerable to the harmful reactions involved.

Don’t assume that your healthcare provider or pharmacist will ask you about your eating grapefruit.  Most likely both have counselled you in this regard if you are taking a medication that might interact with grapefruit.  But you still need to take control of your own health and ask the question just to be sure.

^
X

Forgot Password?

Join Us

Password Reset
Please enter your e-mail address. You will receive a new password via e-mail.